Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 91, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 11, 2004, 11:04 PM CDT for Hand County, South Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2004, 11:04 PM CDT (04:04 UTC)
- Expired
- Jul 11, 2004, 11:30 PM CDT
- In force
- 26 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Hand County, SD
The radar
The Aberdeen radar (KABR), 118 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.1 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2835 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1224 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 120404 SVRABR SDC059-120430- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1104 PM CDT SUN JUL 11 2004 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HAND COUNTY IN CENTRAL SOUTH DAKOTA * UNTIL 1130 PM CDT * AT 1104 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHWEST OF MILLER DALE COLONY...OR ABOUT 11 MILES SOUTHWEST OF MILLER...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MILLER AROUND 1115 PM CDT SAINT LAWRENCE AROUND 1120 PM CDT VAYLAND AROUND 1130 PM CDT GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4461 9923 4424 9919 4426 9871 4469 9872 $$ TDK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:35 PM CDT, 7 hours 29 minutes earlier.
Area forecast discussion, Jul 11, 3:35 PM CDT, 7 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 335 PM CDT SUN JUL 11 2004 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT. UPPER LEVEL WAVE AHEAD OF MAIN UPPER LOW WILL CONTINUE TO MOVE EAST ACROSS THE NORTHERN PLAINS TONIGHT..WITH MOST OF THE ENERGY OVER ND. NOT MUCH HAS GOTTEN UNDERWAY AS OF YET...BUT ANTICIPATE SIGNIFICANT CONVECTIVE DEVELOPMENT LATE THIS AFTERNOON OVER W ND AND NW SD. LOW LEVEL JET INCREASES OVER CENTRAL SD BY MIDNIGHT...SHIFTING EASTWARD TOWARD MORNING WITH SIGNIFICANT INSTABILITY AVAILABLE. HAVE CONTINUED WITH 50 POPS FOR THE NORTH WITH THIS SYSTEM AND WITH THE ABUNDANT MOISTURE AVAILABLE...WILL CONTINUE WITH FLOOD WATCH FOR FLASH FLOODING POTENTIAL IN FAR NORTH. A QUICK DUMPING OF 1.5 TO 2 INCHES IN SOME AREAS STILL LOOKS POSSIBLE. SEVERE WX WILL BE POSSIBLE AS WELL...WITH THE THREAT BEING MAINLY DAMAGING WINDS AS THE SYSTEM REACHES THE EAST. AFTER SOME EARLY MORNING TS POSSIBLE IN THE EAST...COLD FRONT PUSHES THROUGH DURING THE DAY TOMORROW WITH AFTERNOON THUNDERSTORMS POSSIBLE AGAIN IN THE EAST. TEMPERATURES WILL BE SLOW TO COOL ON MONDAY...BUT COOLER TEMPS AND DRIER AIR WILL BE IN PLACE BY TUESDAY AS NORTHERLY LOW LEVEL FLOW CONTINUES. TOOK OUT POPS FOR TUESDAY NIGHT IN THE SW FOR COLLABORATION REASONS. GFS PROGGING CONVECTION ALONG INSTABILITY AXIS IN SW SD AND INTO NEB WHILE THE 12Z ETA WAS MUCH FURTHER S WITH THIS PRECIP. WEDNESDAY CONTINUES TO LOOK DRY WITH HIGH PRESSURE STRENGTHENING ACROSS THE AREA...AND TEMPERATURES COOLING SLIGHTLY. GENERALLY...FOR TUE-WED... NICE WEATHER WILL BE IN STORE WITH FAIR SKIES AND NEAR TO SLIGHTLY BELOW NORMAL TEMPERATURES UNDER NORTHWEST FLOW ALOFT AND HIGH PRESSURE. .LONG TERM...THURSDAY THROUGH SUNDAY SURFACE HIGH OVER EASTERN SOUTH DAKOTA WITH UPPER LEVEL RIDGE TO WEST DOMINATING PATTERN AT BEGINNING OF EXTENDED PERIOD. SURFACE WAVE DROPPING SOUTHEAST INTO WESTERN SOUTH DAKOTA FRIDAY NIGHT... SATURDAY. REASONABLE LOW LEVEL MOISTURE AHEAD OF SYSTEM ON SOUTHERLY FLOW. LIFT NOT REAL STRONG BUT WILL KEEP PRECIP GOING FOR NOW...BUT WILL NOT ADD ANY FURTHER OUT ATTM. WAA THROUGH END OF WEEK WITH RIDGE IN PLACE. CURRENT FORECAST TREND LOOKS GOOD SO MADE ONLY MINOR CHANGES. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...FLOOD WATCH 05Z MON-15Z MON FOR PARTS OF NERN SODAK. MN...FLOOD WATCH 05Z SAT-15Z MON FOR BIG STONE AND TRAVERSE COUNTIES. && KNUTSVIG/MARSHALL
Hazardous weather outlook, Jul 11, 5:47 AM CDT, 17 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 547 AM CDT SUN JUL 11 2004 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-121047- BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL- DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN- MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE- WALWORTH- 547 AM CDT SUN JUL 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT STRONG THUNDERSTORMS COULD MOVE INTO NORTH CENTRAL SOUTH DAKOTA THIS EVENING AFTER 7 PM...BEFORE EVOLVING INTO HEAVY RAIN PRODUCING STORMS OVER NORTHEAST SOUTH DAKOTA...AGGRAVATING ALREADY SOGGY SOIL CONDITIONS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED TO AGAIN DEVELOP ON MONDAY. ONLY...THIS TIME THE STORMS ARE EXPECTED TO FORM ALONG AND SOUTH OF A LINE FROM SISSETON TO REDFIELD...AFTER 3 PM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 7 PM CDT...ALONG AND NORTH OF A LINE FROM EAGLE BUTTE TO SELBY TO EUREKA. DORN
In the hours before
Local storm report, Jul 11, 8:15 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
815 PM CDT SUN JUL 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0809 PM TSTM WND GST 8 SE HAYES 44.29N 100.91W
07/11/2004 60 MPH STANLEY SD PUBLIC
&&
JEThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 7:48 PM CDT | Severe Thunderstorm Warning | ABR | Stanley | 57 min |
| Jul 11, 8:30 PM CDT | Severe Thunderstorm Warning | ABR | Hughes | 45 min |
| Jul 11, 9:24 PM CDT | Severe Thunderstorm Warning | ABR | Hughes | 66 min |
| Jul 11, 11:31 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 29 min |
| Jul 12, 2:42 AM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 33 min |
| Jul 12, 8:03 AM CDT | Severe Thunderstorm Warning | ABR | Faulk | 42 min |
| Jul 12, 9:16 AM CDT | Severe Thunderstorm Warning | ABR | Faulk | 29 min |
| Jul 12, 9:22 AM CDT | Severe Thunderstorm Warning | ABR | Spink | 38 min |
| Jul 12, 9:30 AM CDT | Severe Thunderstorm Warning | ABR | Faulk | 15 min |
| Jul 12, 10:05 AM CDT | Severe Thunderstorm Warning | ABR | Faulk | 25 min |
| Jul 12, 10:19 AM CDT | Flash Flood Warning | ABR | Faulk | 56 min |
| Jul 12, 10:29 AM CDT | Severe Thunderstorm Warning | ABR | Faulk, Spink | 46 min |
| Jul 12, 12:31 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 29 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.